Advertisement

American Journal of Clinical Dermatology

, Volume 4, Issue 1, pp 31–37 | Cite as

Drug-Induced Nail Abnormalities

  • Bianca Maria Piraccini
  • Matilde Iorizzo
  • Antonella Tosti
Practical Dermatology

Abstract

This article reviews the different nail symptoms produced by drugs. Drug-induced nail abnormalities may result from toxicity to the matrix, the nail bed or the periungual tissues. The most common symptoms include Beau’s lines/onychomadesis, melanonychia, onycholysis, and periungual pyogenic granulomas. Nail changes usually affect several nails and in most cases are asymptomatic. Drugs that most frequently produce nail abnormalities include retinoids, indinavir, and cancer chemotherapeutic agents. In this article, we also include nail adverse effects as a result of radiotherapy since they are commonly observed in clinical practice.

Keywords

Retinoid Indinavir Nail Plate Pyogenic Granuloma Paronychia 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgments

No sources of funding were used to assist in the preparation of this manuscript. The authors have no conflicts of interest that are directly relevant to the content of this manuscript.

References

  1. 1.
    Tosti A., Baran R., Dawber R.P.R. The nail in systemic diseases and drug-induced changes. In: Baran R., Dawber R.P.R., de Berker D.A.R., et al., editors. Baran and Dawber’s diseases of the nails and their management. 2nd ed. Oxford: Blackwell Science, 2001: 223–329CrossRefGoogle Scholar
  2. 2.
    Piraccini B.M., Tosti A. Drug-induced nail disorders: incidence, management and prognosis. Drug Saf 1999 Sep; 21 (3): 187–201PubMedCrossRefGoogle Scholar
  3. 3.
    Daniel III C.R., Scher R.K. Nail changes secondary to systemic drugs or ingestans. J Am Acad Dermatol 1984 Feb; 10 (2): 250–258PubMedCrossRefGoogle Scholar
  4. 4.
    Daniel III C.R., Scher R.K. Nail changes secondary to systemic drugs and ingestans. In: Sher R.K., Daniel III C.R. Nails: therapy, diagnosis, surgery. Philadelphia (PA): WB Saunders Company, 1997: 251–275Google Scholar
  5. 5.
    Baran R. Retinoids and the nail. J Dermatol Treat 1990; 1: 151–154CrossRefGoogle Scholar
  6. 6.
    Baran R., Kechijian P. Longitudinal melanonychia: diagnosis and management. J Am Acad Dermatol 1989 Dec; 21 (6): 1165–1175PubMedCrossRefGoogle Scholar
  7. 7.
    Vanhooteghem O., Richert B., Vindevoghel A., et al. Subungual abscess: an ungual side-effect related to docetaxel therapy. Br J Dermatol 2000 Aug; 43 (2): 445–473Google Scholar
  8. 8.
    Hussain S., Anderson D.N., Salvatti M.E., et al. Onycholysis as a complication of systemic chemotherapy: report of five cases associated with prolonged weekly paclitaxel therapy and review of the literature. Cancer 2000 May; 88 (10): 2367–2371PubMedCrossRefGoogle Scholar
  9. 9.
    Varotti C., Ghetti E., Piraccini B.M., et al. Subungual hematoma in a patient treated with an oral anticoagulant (warfarin sodium). Eur J Dermatol 1997; 7 (5): 395–396Google Scholar
  10. 10.
    Baran R. Etretinate and the nails (study of 130 cases): possible mechanisms of some side effects. Clin Exp Dermatol 1986; 11: 148–152PubMedCrossRefGoogle Scholar
  11. ai]11.
    Bouscarat F., Bouchard C., Bouhour D. Paronychia and pyogenic granuloma of the great toes in patients with indinavir. N Engl J Med 1998 Jun; 338 (24): 1776–1777PubMedCrossRefGoogle Scholar
  12. 12.
    Calista D., Boschini A. Cutaneous side effects induced by indinavir. Eur J Dermatol 2000 Jun; 10 (4): 292–296PubMedGoogle Scholar
  13. 13.
    Tosti A., Piraccini B.M., D’Antuono A., et al. Paronychia associated with antiretroviral therapy. Br J Dermatol 1999 May; 140 (5): 1165–1168PubMedCrossRefGoogle Scholar
  14. 14.
    Stringer M.D., Bentley P.G. Peripheral gangrene associated with ß-blockade. Br J Surg 1986; 73: 1008–1011PubMedCrossRefGoogle Scholar
  15. 15.
    Behrens S., Reuther T., Von Kobyletzki G., et al. Bleomycin induzierte PSS-artige pseudokeerodermie. Hautarzt 1998; 49: 725–729PubMedCrossRefGoogle Scholar
  16. 16.
    Wolf R., Tur E., Brenner S. Corticosteroid-induced “disappearing digit”. J Am Acad Dermatol 1990 Oct; 23 (4 Pt 1): 755–756PubMedCrossRefGoogle Scholar
  17. 17.
    Holmes L.B., Harvey E.A., Brown K.S., et al. Anti-convulsant teratogenesis I: a study design for newborn infants. Teratology 1994; 49: 202–207PubMedCrossRefGoogle Scholar
  18. 18.
    Pichini S., Altieri I., Zuccaro P., et al. Drug monitoring in non conventional biological fluids and matrices. Clin Pharmacokinet 1996 May–Jun; 30 (3): 221–228CrossRefGoogle Scholar
  19. 19.
    Lemos N.P., Anderson R.A., Robertson J.R. Nail analysis for drugs of abuse: extraction and determination of cannabis in fingernails by RIA and GC-MS. J Anal Toxicol 1999 Mar; 23 (3): 147–152PubMedGoogle Scholar

Copyright information

© Adis International Limited 2003

Authors and Affiliations

  • Bianca Maria Piraccini
    • 1
  • Matilde Iorizzo
    • 1
  • Antonella Tosti
    • 1
  1. 1.Department of DermatologyUniversity of BolognaBolognaItaly

Personalised recommendations